Hail, Madison
- When
- June 12, 3:25 PM CST
- Where
- Madison County, 3 mi E of Truro
- Measured
- 0.88 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.217, -93.817
A complex weather situation unfolded during the day on the 12th with a series of events coming together. The forest fires in Colorado were a contributing factor to the thunderstorm initiation.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A complex weather situation unfolded during the day on the 12th with a series of events coming together. The forest fires in Colorado were a contributing factor to the thunderstorm initiation. During the night of the 11th and early morning of the 12th, two mesoscale convective systems formed over the fires in Colorado and tracked across Kansas. By sunrise on the 12th, the outflow from one of the complexes pushed north into northern Kansas and Southern Nebraska to interact with a quasi-stationary frontal boundary. Thunderstorms developed in this area and began to track east along the frontal boundary. The airmass near the front was quiet unstable with dew point temperatures in the low to mid 70s. During the day, some clearing allowed for heating to take place. Once surface temperatures reach 27 C. there the negative inhibition was gone and surface based thunderstorms began to form. Meanwhile, a large and unseasonably strong upper low began to drop southeast into the north central U.S. and interacted with the developing storms. Thunderstorms formed in two rounds. The first round rolled across the state during the mid afternoon hours into the early evening. Another cluster of storms formed in the wake of the first by mid evening. For the most part, severe weather from the storms was in the form of hail. There were numerous reports of nickle to quarter size hail. Nearly all of the storms produced up to marble size hail. High winds were reported with one of the storms in Taylor County. The winds tore the roofs of of barns in the area south of Siam. Wind damage was also reported southwest of Bedford with trees blown over. Crops were damaged by hail in many areas. Widespread crop damage occurred in Taylor County south of Siam due to the combination of winds and hail. The storms produced very heavy rainfall in many areas. Flash flooding took place in southern Polk County, especially in Des Moines and areas east and south. Rainfall rates were in the 2 to 3 inch per hour range. The city of Des Moines was hard hit with flooded streets. There were numerous reports of stalled vehicles with water two to three feet deep in the streets. East of Des Moines in the Runnells area, low lying gravel roads between Runnells and highway 163 were barricaded as they went under water. Damage occurred to some of the county gravel roads as well as numerous houses by basement flooding. Flash flooding also occurred in Dallas County. Highway 44 was under several inches of water east of Dallas Center. Flood waters were over Highway 141 west of Perry as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 12, 2:35 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT WED JUN 12 2002 ACTIVE WEATHER STARTING TO PICK UP OVER THE CWA SO I AM GOING OT KEEP THIS SHORT. SLOW MOVING FRONT HAS BECOME PROBLEMATIC OVER THE CWA. THE ATMOSPHERE IS JUICED ALONG AND SOUTH OF THE BOUNDARY. LOW LEVEL FLOW WL INCRS THIS EVNEING AND INTERACT WITH BOUNDARIES LAID OUT FROM YESTERDAYS CONVECTION AND THE FRONT. IN ADDITION STRONG WIND ALOFT WILL AID IN SUSTAINING THUNDERSTORMS OVER THE CWA AND HELP THEM TO INTENSIFY. A SHORT WAVE OVER THE PLAINS WILL PUSH ACROSS THE CWA THIS EVENING. STORMS WILL INCREASE OVR MAINLY THE SRN CWA THIS EVENING...SOUTH OF THE FRONT. HAIL AND WIND APPEARS TO BE THE MAIN THREAT BUT WE HAVE BEEN NOTICING SOME ROTATION AT SPIN UP SO SOME LAND SPOUT TYPE ACTIVITY CANNOT BE RULED OUT. THE MODELS DO FORECAST THE UPR LOW OVR MT TO PUSH E AND SINK SE AS IT DOES THIS. THIS WILL PUSH THE BOUNDARY SOUTH OF THE CWA OVERNIGHT AND END THE PRECIP. HEAVY RAINS A POSSIBILITY MAINLY SE SECTIONS BUT STORMS SHOULD MOVE FAST ENOUGH TO HOLD OFF ANY WIDESPREAD FLASH FLOOD THREAT. QUIET AND COOL WEATHER AFTER TONIGHT AS HIGH BUILDS INTO THE CWA. NEXT CHANCE OF PRECIP COMES LATE SUNDAY BUT THERE IS NOT GOOD CONTINUITY IN THE MODELS WITH THE EXTENDED. THE MODELS WANT TO MAKE THE PATTERN MORE PROGRESSIVE AND THAT JUST HASNT BEEN THE CASE IN THE PAST NOT IS IT COMMON FOR THIS TIME OF YEAR. AS A RESULT I HAVE TRIED TO FINE TUNE THE PRECIP TIMING. .DSM...NONE FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 108 PM CDT WED JUN 12 2002 .A STATIONARY FRONT WILL REMAIN IN PLACE FROM SOUTHWEST IOWA INTO NORTHEAST IOWA TODAY...BEFORE MOVING EAST OF THE STATE OVERNIGHT. MOISTURE AND INSTABILITY ARE IN PLACE ACROSS THE STATE...FAVORING THUNDERSTORM DEVELOPMENT...BUT SURFACE WINDS ARE LIGHT. MEANWHILE...THUNDERSTORMS WERE DEVELOPING OVER NEBRASKA DURING THE EARLY AFTERNOON. THESE STORMS ARE LIKELY TO EXPAND AND MOVE INTO IOWA LATER THIS AFTERNOON AND EVENING...CARRIED EAST BY MODERATE WINDS ALOFT. ADDITIONAL STORMS COULD BREAK OUT ACROSS THE SOUTHERN TWO THIRDS OF IOWA...FROM MID AFTERNOON ON. SEVERE THUNDERSTORM WATCHES MAY BE ISSUED ACROSS ADDITIONAL PORTIONS OF CENTRAL IOWA LATER THIS AFTERNOON AND EVENING. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>026-033>036-044>047-057-058-131100- AUDUBON-BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN- GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...BOONE...CARROLL...DENISON... ESTHERVILLE...FORT DODGE...MASON CITY AND WEBSTER CITY 903 AM CDT WED JUN 12 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) MODERATE THIS AFTERNOON AND EVENING LARGE HAIL (3/4+) LOW THIS AFTERNOON AND EVENING FLASH FLOODING LOW THIS AFTERNOON AND EVENING * SPOTTER ACTIVATION OUTLOOK TODAY... LOW AFTER 3PM TONIGHT... LOW UNTIL 10PM THURSDAY... NOT EXPECTED IAZ027-028-037>039-048>050-059>062-070>075-081>086-092>097-131100- ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE-DALLAS- DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION- MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION- WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON... CRESTON...DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS... KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA... PELLA...PERRY...WATERLOO AND WAVERLY 903 AM CDT WED JUN 12 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO NONE DAMAGING WINDS (58+ MPH) MODERATE THIS AFTERNOON AND TONIGHT LARGE HAIL (3/4+) LOW THIS AFTERNOON AND TONIGHT FLASH FLOODING LOW THIS AFTERNOON AND TONIGHT * SPOTTER ACTIVATION OUTLOOK TODAY... LOW AFTER 3PM TONIGHT... LOW UNTIL MIDNIGHT THURSDAY... NOT EXPECTED JUNGBLUTH ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 318 PM CDT WED JUN 12 2002 .A WEAK FRONTAL BOUNDARY IN SOUTHERN IOWA WILL FOCUS THUNDERSTORM DEVELOPMENT OVER THE NEXT FEW HOURS. A VERY UNSTABLE ENVIRONMENT AND STRONG WINDS ALOFT ARE SUFFICIENT TO SUSTAIN STRONG TO SEVERE THUNDERSTORMS. DAMAGING WINDS AND HAIL ARE THE PRIMARY THREATS...BUT AN ISOLATED BRIEF TORNADO CANNOT BE RULED OUT. OTHER STORMS IN EASTERN NEBRASKA WILL MOVE INTO WESTERN AND CENTRAL IOWA THIS EVENING. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>026-033>036-044>047-057-058-131100- AUDUBON-BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN- GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...BOONE...CARROLL...DENISON... ESTHERVILLE...FORT DODGE...MASON CITY AND WEBSTER CITY 318 PM CDT WED JUN 12 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW DAMAGING WINDS (58+ MPH) MODERATE THIS AFTERNOON AND EVENING LARGE HAIL (3/4+) LOW THIS AFTERNOON AND EVENING FLASH FLOODING LOW THIS AFTERNOON AND EVENING * SPOTTER ACTIVATION OUTLOOK TODAY... LOW AFTER 5 PM TONIGHT... LOW UNTIL MIDNIGHT THURSDAY... NOT EXPECTED IAZ027-028-037>039-048>050-059>062-070>075-081>086-092>097-131100- ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE-DALLAS- DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION- MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION- WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON... CRESTON...DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS... KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA... PELLA...PERRY...WATERLOO AND WAVERLY 318 PM CDT WED JUN 12 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW DAMAGING WINDS (58+ MPH) MODERATE THIS AFTERNOON AND TONIGHT LARGE HAIL (3/4+) LOW THIS AFTERNOON AND TONIGHT FLASH FLOODING LOW THIS AFTERNOON AND TONIGHT * SPOTTER ACTIVATION OUTLOOK TODAY... LOW REST OF THIS AFTERNOON TONIGHT... LOW THROUGH MIDNIGHT THURSDAY... NOT EXPECTED KULA ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 419 PM CDT WED JUN 12 2002 IAZ033-034-044-045-057-070-122218- ...SEVERE THUNDERSTORM WATCH #417 THAT WAS IN EFFECT FOR THE COUNTIES OF... AUDUBON CALHOUN CARROLL CASS CRAWFORD SAC HAS BEEN CANCELLED AND REPLACED BY TORNADO WATCH NUMBER 420. FAB
The Des Moines radar (KDMX), 58 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
14 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294316, 5294317, 5294318, 5294319, 5294320, 5294321, 5294322, 5294323, 5294324, 5294330, 5294325, 5294326, 5294327, 5294328, 5294331, 5294332, 5294329, 5294333, 5294334.